October 17, 2012 — New England Compounding Center, a compounding pharmacy based in Massachusetts, has recalled more than 1,200 medicines due to potential fungal contamination. Steroid injections and other medications have been linked to at least 247 cases of fungal meningitis, stroke, and fungal infections.
At least 19 people have died. In response to the outbreak, the U.S. Food and Drug Administration (FDA) published a Safety Alert to specifically warn about the risk of fungal infections linked to ophthalmic medications. These medications are commonly used during eye surgery and procedures, and they could potentially introduce fungal contaminants into a patient’s eyes.
NECC produced a wide variety of products used in eye surgery. These products include eye drops, sprays, solutions, local anesthetics, anti-inflammatory medications, atropine (used to dilate the eyes), and many more. Other NECC medicines have tested positive for fungal contamination. If a fungus were to enter the eyes, it could cause a fungal eye infection.
Fortunately, no injuries have been linked to the opthalmic drugs. According to the FDA:
“At this time, no patients are under investigation in connection with any NECC-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but FDA believes this class of products could present potentially similar risks of infection because of concerns about sterility. … FDA advises healthcare professionals to follow-up with patients who were administered any injectable medication from or produced by NECC, including injectable ophthalmic drugs used in conjunction with eye surgery.”
The FDA has made several recommendations for healthcare professionals and health organizations that may have administered the contaminated medications to patients. They are advised to contact patients who may have been exposed since May 21. Patients are advised to remain vigilant for symptoms of fungal infection.
A fungal eye infection, also known as fungal keratitis, may present the following symptoms:
- Irritation of the eyes (may be extreme)
- Vision is blurry
- Surface of the eye is cloudy
- Discharge from the eyes
- Redness, swelling, pain in the eyes
- Sensitivity to light (photophobia)
- Watery eyes
- And more